Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit the WebMD Parkinson's Health Center for information about symptoms, types, diagnosis, treatment and care.
Includes Expert Content
Why do my arms and legs move uncontrollably while I'm awake?
avatar
inram102 posted:
I'm a 53 year old woman (as a matter of fact my birthday was yesterday). I get outside with the help of my motorized power wheelchair which I've had since 2003. I have had Parkinson's Disease for 37 years at the age of 16 but diagnosed 31 years ago at the age of 22. I have tried a lot of P.D medications but have always had a low tolerance for them because when they kick in after about an hour, I get what is called dyskinesia (involuntary movements). I would always lower my doses then I would have to raise them again because I would get too much tremor. I had a bi-lateral Deep Brain Stimulation in May & October of 2001. Now I take a minimum of 1 tablet Sinemet 25/100 mg. at 7 A.M and I split 1 tablet of Sinemet 25/100 mg. & take half of it with an Azilect 1 mg. at 6 P.M. I get the tremors but I tolerate it better than I do the dyskinesia which I don't get so bad anymore but there still debilitating. The other medications I take are Detrol L.A 10 mg. for incontinence (once daily), Paxil 20 mg. for depression (once daily) and Fosamax 70 mg. for my bones (once a week). I don't have osteoporosis but I'm close to getting it and my older his it.
Now I have developed a new symptom. It seems that my legs are moving uncontrollable, almost all the time. My neurologist doesn't know what it is, either. Can you help me? Do you have any suggestions as to what this could be? It's no fun having P.D and now with this new problem, it's really no fun. Help Me!
Reply
 
avatar
DUKE MEDICINE
Mark A Stacy, MD responded:
Hi, inram102.
Thank you for your post. I now understand the post of our reader, Himaja. I hope you will not respond to my comments about developing symptoms of PD at age 16 in a negative way, but I do not think you developed symptoms of PD at age 16. I think your symptoms at age 16 were more likely linked to the diagnosis of Essential Tremor or other disorders.

With that said, I do believe you have PD, and your symptoms of dyskinesias linked to levodopa are quite consistent with the disorder. Your leg movements are puzzling. A reasonable way to approach treatment is to try to categorize them into 3 different areas: Are they from the stimulators? Are they from the PD medications? Other?

You must discuss how to approach this with your neurologist, but suggest the two of you identify a safe time to turn the stimulators off for several hours to see if they improve. If they do not change, you will have eliminated this category. Next, with the stimulators on, hold your PD medications for some time, and see if this matters. If not, that leaves "other" as the issue to explore.

It would also be useful to know the lead location of your stimulators. If these were place in the thalamus, they were primarily placed for the tremor. If they were in the STN it was for rigidity and slowness of PD, and if they were in the Globus Pallidus, they were placed to treat dyskinesia. There have been recent resports that the STN location may be associated with depression, and this may be playing a role in your new symptoms, also.

One last reminder: my comments in this case especially require a doctor's supervision. I am trying to provide you some strategies to evaluate a question, but they may be dangerous to try on your own.


Helpful Tips

Parkinson's app for iPad
I found a free app for my iPhone/iPad and it seems to be pretty good. It's called Parkinson's Central and it is sponsored by the National ... More
Was this Helpful?
1 of 1 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Neurological Disorders Center